Tornadoes · United States · South Dakota · 2003
F0 tornado, Dalesburg to Wakonda, South Dakota, June 24, 2003
From Dalesburg to Wakonda, this F0 tornado ran 1.0 miles across Clay County on June 24, 2003, touching down at 7:30 PM CDT and reaching 100 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- June 24, 2003
- Touchdown
- 7:30 PM CDT (00:30 UTC)
- Path length
- 1.0 miles (1.6 km)
- Path width
- 100 yards (91 m)
- Deaths
- 0
- Injuries
- 0
- County
- Clay County
- Touchdown point
- 43.020, -97.000
- Lift-off point
- 43.020, -96.980
- Record number
- 435
What the Weather Service recorded
A weak tornado caused no reported damage.
A weak tornado tracked northeast across farmland.
A tornado damaged buildings on a farm. The tornado also cause tree and crop damage. The tornado was in close proximity to another tornado which tracked during the same time.
A tornado damaged trees and cropland.
A weak tornado caused no reported damage.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The forecast that day
The Storm Prediction Center had this point in a Moderate Risk, with a 0.15 chance of a tornado within 25 miles. The outlook in force was issued at 19:47 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the tornado touched down at Jun 24, 3:35 PM CDT, 3 hours 55 minutes earlier.
Area forecast discussion, Jun 24, 3:35 PM CDT, 3 hours 55 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 335 PM CDT TUE JUN 24 2003 ...SHORT TERM... OBVIOUSLY THE MAIN CONCERN IS TNGT...MAYBE WED MRNG IN NW IA. STRONG UA DISTURBANCE WL FINALLY WHIP THROUGH THE FSD FA TNGT...ALONG WITH THE SFC CDFNT WHICH IS CRNTLY JUST WEST OF THE FA. GRIDDED ANALYSIS NOW SHOWS THE LOW LVL FRONTOGENESIS MOVG NWD FM NRN NEB AND THE SIOUX CITY AREA...RIGHT ALONG THE SFC WMFNT WHICH IS NOW JUST NORTH OF SIOUX FALLS. DECIDED NOT TO ISSUE A FLOOD WATCH FOR THE NW IA AREA WHICH IS SOUTH OF THE WMFNT...BECAUSE AM WORRIED THAT ANY ACTIVITY THAT GETS GOING AROUND KSUX WL BE SCATTERED WITH LITTLE IN THE WAY OF A FOCUSING MECHANISM...BOTH AT THE SFC AND ALOFT. ANY SINGLE CELLS WL HAVE HEAVY RAIN WITH THEM...BUT AM NOW GETTING MORE CONCERNED ABOUT EVENING DVLPMENT ALONG THE I 90 CORRIDOR ALONG THE LIFTING WMFNT WHERE HIGHER AMNTS OF WATER CAN BE TAKEN. BOTH CAPES... WIND SHEAR POINT TOWARD SVR WX THRU A GOOD PTN OF THE CWA THIS EVENING...ESP EAST OF THE JAMES. BY MIDNIGHT...STRONG LOW TO MID LVL WINDS WL PROBABLY BEGIN TO CAP OFF NW IA...AS +12C H7 AIR IS PROGGED TO MOVE INTO THIS AREA BY MIDNIGHT AHEAD OF THE CDFNT. SO...IF THE MO VALLEY AND NW IA DO NOT FIRE SOUTH OF THE WMFNT THIS EVENING...IT IS PROBLEMATIC THAT THEY WILL FIRE AT ALL UNTIL THE CDFNT PASSAGE VERY LATE TNGT OR EARLY WED. AS THE OVERNIGHT PROGRESSES...THE STRONG MID LVL COOLING WILL RUSH IN WITH THE SFC CDFNT...SPREADING TS ALONG AND BEHIND THE SFC CDFNT WHERE THE SFC BNDRY WL RMN SHALLOW FOR A LITTLE WHILE. THIS IS WHERE THE DYNAMICS WL ULTIMATELY TAKE OVER FOR THE SECOND HALF OF TNGT AND DREW GRIDS ACCORDINGLY. HEAVY RAINS AND SOME POSSIBLE SVR WL ACCOMPANY THE CDFNT THRU THE WRN HALF OF THE FA...BUT THE MAIN CONCERN FOR MAJOR SVR WX WL BE THIS EVENING WITH ANY SUPERCELL DEVLPMENT AHEAD OF THE CDFNT. TEMPERATURES ON WED MAY NOT MOVE MUCH BEHIND THE CDFNT...BUT STRONG MIXING IS TAKING PLACE SO THEY WILL MOVE SOME DURING THE AFTN HRS. IN ADDN...HIGH LEVEL OF MSTR WL MOVE IN JUST OFF THE SFC WITH CAA... CREATING A SELF DESTRUCTIVE SUNSHINE MECHANISM. MIXED THE FWC AND MET FOR HIGHS...JUST DEPENDING ON LOCATION. JUST A CHC FOR TS ACRS THE FA WITH THE INSTABILITY ALOFT BEHIND THE DEPARING WAVE. MAY HAVE MORE SELF DESTRUCTIVE SUNSHINE THRU THE CWA ON THUR...ESP OVER THE NE QUAD. FOR TEMPS...SOME OF THE GUIDANCE TEMPS ACTUALLY DID NOT LOOK THAT BAD FOR LOWS AND HIGHS ON THURSDAY. ...LONGER TERM... NEXT RIDGE RIDER TO LOOK AT IS MOVG THRU THE FSD FA FRI NIGHT AS PER THE LAST THREE GFS RUNS. WORTH A CHC FOR PCPN...AND LINGERED IT IN THE ERN CWA SAT MRNG. DID NOT WANT TO TAKE IT INTO THE AFTN HRS WITH THE AMNT OF DRY AIR ALOFT MOVG IN. EXTENDED ATTM LOOKS FAIRLY QUIET AFTER THAT...UNTIL ANOTHER POTENT WAVE MOVES INTO THE MIDWEST TOWARD TEH MIDDLE OF THE WEEK. .FSD...NONE. MJF
Hazardous weather outlook, Jun 24, 11:04 AM CDT, 8 hours 26 minutes before
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003- 012>014-020>022-031-032-NEZ013-014-251200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1104 AM CDT TUE JUN 24 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED ACROSS THE AREA THIS AFTERNOON AND EVENING AS AN AREA OF LOW PRESSURE WILL BEGIN TO MOVE ACROSS THE HIGH PLAINS AND INTERACT WITH A MOIST AND UNSTABLE ATMOSPHERE. THUNDERSTORMS WILL BEGIN TO FORM ACROSS NORTHERN NEBRASKA THIS AFTERNOON AND BEGIN TO DRIFT UP TO THE NEBRASKA AND SOUTH DAKOTA BORDER BY EARLY THIS EVENING. THESE STORMS WILL POSE A LARGE HAIL...DAMAGING WIND THREAT...WITH THE GREATEST RISK FOR TORNADOES ACROSS NORTHEAST NEBRASKA...SOUTHEAST KANSAS AND NORTHWEST IOWA...WHERE EARLIER THUNDERSTORMS HAVE LEFT MANY SURFACE BOUNDARIES. THE THREAT WILL SHIFT TO LARGE HAIL AND HEAVY RAIN OVERNIGHT ACROSS ALL OF THE AREA AS A COLD FRONT WILL SWEEP ACROSS THE AREA. FLOODING... AREAS OF VERY HEAVY RAINFALL WITH LOCALIZED FLOODING ARE POSSIBLE AGAIN OVERNIGHT. WIDESPREAD HEAVY RAINS ARE MOST LIKELY ACROSS SOUTHEAST SOUTH DAKOTA AND SOUTHWEST MINNESOTA...ALTHOUGH LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE FARTHER SOUTHEAST...INTO NORTHEAST NEBRASKA AND NORTHWEST IOWA...WHERE SOILS ARE ALREADY SATURATED FROM RAINFALL LAST NIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE NEARLY STATIONARY FRONTAL SYSTEM RESPONSIBLE FOR THE SEVERE WEATHER THREAT OVER THE AREA EARLIER IN THE WEEK...SHOULD PUSH SOUTHEAST OF THE AREA BY WEDNESDAY AFTERNOON. SCATTERED THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL MAY LINGER IN AREAS ALONG AND EAST OF I-29 CORRIDOR INTO WEDNESDAY MORNING...BUT NO SEVERE WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY AFTER 5 PM ALONG THE SOUTH DAKOTA AND NEBRASKA BORDER ALONG WITH NORTHWEST IOWA...AND MAY BE NEEDED OVERNIGHT ACROSS THE REST OF THE AREA. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. JRM
In the hours before
Local storm report, Jun 24, 6:39 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
639 PM CDT TUE JUN 24 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0636 PM TEA SD 2.75 INCH HAIL
06/24/03 LINCOLNLocal storm report, Jun 24, 6:44 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
644 PM CDT TUE JUN 24 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0630 PM 2 N HARRISBURG SD TORNADO
06/24/03 LINCOLN
0636 PM HARRISBURG SD .88 INCH HAIL
06/24/03 LINCOLN REPORTED BY STORM
SPOTTER.
0641 PM SOUTH SIOUX FALLS SD 1.75 INCH HAIL
06/24/03 MINNEHAHA REPORTED BY STORM
SPOTTER.Local storm report, Jun 24, 6:46 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
646 PM CDT TUE JUN 24 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0644 PM 9 S HURON SD 1.75 INCH HAIL
06/24/03 BEADLE REPORTED BY STORM
SPOTTER.Local storm report, Jun 24, 6:54 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
654 PM CDT TUE JUN 24 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0520 PM 2 E MT VERNON SD TORNADO
06/24/03 DAVISON REPORTED BY EMERGENCY
MANAGEMENT. 4 TO 5
STRUCTURES IMPACTED.
LARGE TREES DOWNED.
0630 PM WOONSOCKET SD TORNADO
06/24/03 SANBORN REPORTED BY STORM
SPOTTER.
0650 PM SIOUX FALLS SD .75 INCH HAIL
06/24/03 MINNEHAHA REPORTED BY STORM
SPOTTER. REPORT BY
SPOTTER ON EAST 12TH
STREET.Local storm report, Jun 24, 7:06 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
706 PM CDT TUE JUN 24 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0625 PM 4 W FORESTBURG SD TORNADO
06/24/03 SANBORN REPORTED BY STORM
SPOTTER. LARGE TORNADO.
LOTS OF DEBRIS. BY OFF
DUTY NWS MET
0630 PM 2 W WOONSOCKET SD TORNADO
06/24/03 SANBORN REPORTED BY EMERGENCY
MANAGEMENT.
0648 PM 3 N ELK PT SD TORNADO
06/24/03 UNION REPORTED BY MEDIA.
NEAR I-29.
0649 PM 8 N FORESTBURG SD TORNADO
06/24/03 SANBORN REPORTED BY STORM
SPOTTER.
0653 PM SIOUX FALLS SD 1.75 INCH HAIL
06/24/03 MINNEHAHA REPORTED BY STORM
SPOTTER. NORTH OF SIOUX
FALLS...PALISADES PARK.
0700 PM 2 SE HURON SD TORNADO
06/24/03 BEADLE REPORTED BY OFF-DUTY
NWS EMPLOYEE. TWO
TORNADOSLocal storm report, Jun 24, 7:09 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
709 PM CDT TUE JUN 24 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0645 PM 1 S HUB CITY SD .88 INCH HAIL
06/24/03 CLAY REPORTED BY STORM
SPOTTER.The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Omaha, NE (KOAX), 00:00Z
0.5 hours before the tornado, 196 km from the path. June 25, 2003.
- Mixed-layer CAPE
- 3681 J/kg
- Mixed-layer CIN
- -12 J/kg
- Surface CAPE
- 4728 J/kg
- Mixed-layer LCL
- 1413 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 167 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 10.3
- 0-3 km lapse rate
- 7.7 K/km
Omaha, NE (KOAX), 12:00Z
11.5 hours after it, 196 km from the path. June 25, 2003.
- Mixed-layer CAPE
- 2110 J/kg
- Mixed-layer CIN
- -19 J/kg
- Surface CAPE
- 1666 J/kg
- Mixed-layer LCL
- 753 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 212 m²/s²
- 0-3 km storm-relative helicity
- 187 m²/s²
- Significant tornado parameter
- 1.4
- Supercell composite
- 7.3
- 0-3 km lapse rate
- 5.6 K/km
The surface observations
Yankton (YKN), 34 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
This ground now
The live radar over the trackEvery 2003 tornado in South DakotaEvery tornado in South Dakota since 1950Warnings in force in South Dakota nowThe forecast where you are
The other tornadoes of June 24, 2003
94 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| June 24 | 1:30 PM MDT | F0 | Sweetwater, WY | 0.0 | 0 | |||
| June 24 | 5:15 PM CDT | F0 | Davison, SD | 0.4 | 50 | |||
| June 24 | 5:17 PM CDT | F2 | Davison, SD | 6.0 | 400 | $500,000 | ||
| June 24 | 5:38 PM CDT | F0 | Lincoln, MN | 0.1 | 50 | |||
| June 24 | 5:53 PM CDT | F0 | Pottawattamie, IA | 0.3 | 30 | |||
| June 24 | 5:55 PM CDT | F0 | Cedar, NE | 0.0 | 30 | |||
| June 24 | 5:55 PM CDT | F0 | Pope, MN | 0.1 | 25 | |||
| June 24 | 5:58 PM CDT | F0 | Clay, SD | 0.2 | 50 | |||
| June 24 | 6:08 PM CDT | F0 | Dixon, NE | 0.1 | 50 | |||
| June 24 | 6:17 PM CDT | F0 | Lincoln, SD | 1.0 | 50 | |||
| June 24 | 6:19 PM CDT | F0 | Sanborn, SD | 0.1 | 50 | |||
| June 24 | 6:23 PM CDT | F3 | Sanborn, SD | 6.0 | 500 | $510,000 | ||
| June 24 | 6:30 PM CDT | F0 | Lincoln, SD | 0.1 | 50 | |||
| June 24 | 6:42 PM CDT | F0 | Clay, SD | 0.1 | 50 | |||
| June 24 | 6:42 PM CDT | F0 | Clay, SD | 0.5 | 50 | |||
| June 24 | 6:44 PM CDT | F0 | Lincoln, NE | 0.1 | 10 | |||
| June 24 | 6:45 PM CDT | F0 | Sanborn, SD | 0.5 | 50 | |||
| June 24 | 6:46 PM CDT | F1 | Renville, MN | 4.5 | 100 | $500,000 | ||
| June 24 | 6:55 PM CDT | F0 | Sanborn, SD | 0.1 | 50 | |||
| June 24 | 7:00 PM CDT | F0 | Custer, NE | 2.1 | 30 | $50,000 | ||
| June 24 | 7:00 PM CDT | F0 | Beadle, SD | 0.2 | 50 | |||
| June 24 | 7:00 PM CDT | F0 | Beadle, SD | 0.2 | 50 | |||
| June 24 | 7:10 PM CDT | F0 | Lincoln, NE | 0.1 | 10 | $50,000 | ||
| June 24 | 7:16 PM CDT | F0 | Beadle, SD | 0.1 | 50 | |||
| June 24 | 7:27 PM CDT | F0 | Kingsbury, SD | 0.4 | 100 | |||
| June 24 | 7:29 PM CDT | F4 | Manchester tornado, SD | 10.0 | 1,000 | 4 | $3.0 million | |
| June 24 | 7:30 PM CDT | F0 | Clay, SD | 0.7 | 100 | |||
| June 24 | 7:30 PM CDT | F0 | Sibley, MN | 3.0 | 50 | |||
| June 24 | 7:32 PM CDT | F1 | Clay, SD | 1.5 | 200 | |||
| June 24 | 7:32 PM CDT | F0 | Clay, SD | 2.0 | 100 | |||
| June 24 | 7:33 PM CDT | F0 | Clay, SD | 0.5 | 50 | |||
| June 24 | 7:33 PM CDT | F0 | Turner, SD | 1.0 | 100 | |||
| June 24 | 7:33 PM CDT | F2 | Renville, MN | 5.5 | 880 | 5 | $15 million | |
| June 24 | 7:35 PM CDT | F0 | Codington, SD | 0.5 | 25 | |||
| June 24 | 7:38 PM CDT | F0 | Lincoln, SD | 0.5 | 50 | |||
| June 24 | 7:47 PM CDT | F0 | Kandiyohi, MN | 0.1 | 25 | |||
| June 24 | 7:49 PM CDT | F0 | Kandiyohi, MN | 0.2 | 100 | |||
| June 24 | 7:52 PM CDT | F0 | Kingsbury, SD | 0.1 | 50 | |||
| June 24 | 7:53 PM CDT | F0 | Kandiyohi, MN | 0.2 | 50 | |||
| June 24 | 7:54 PM CDT | F0 | Charles Mix, SD | 0.5 | 50 | |||
| June 24 | 7:55 PM CDT | F0 | Turner, SD | 2.0 | 100 | |||
| June 24 | 7:58 PM CDT | F2 | Kingsbury, SD | 2.2 | 200 | $200,000 | ||
| June 24 | 7:58 PM CDT | F0 | Kandiyohi, MN | 0.1 | 50 | |||
| June 24 | 8:00 PM CDT | F2 | Turner, SD | 7.0 | 400 | |||
| June 24 | 8:03 PM CDT | F1 | Charles Mix, SD | 3.0 | 200 | $50,000 | ||
| June 24 | 8:03 PM CDT | F1 | Kandiyohi, MN | 3.0 | 50 | |||
| June 24 | 8:04 PM CDT | F0 | Rock, NE | 0.1 | 20 | |||
| June 24 | 8:05 PM CDT | F1 | Kingsbury, SD | 0.7 | 100 | |||
| June 24 | 8:10 PM CDT | F1 | Lincoln, SD | 2.8 | 100 | |||
| June 24 | 8:10 PM CDT | F0 | Turner, SD | 3.5 | 100 | |||
| June 24 | 8:10 PM CDT | F1 | Charles Mix, SD | 3.0 | 150 | |||
| June 24 | 8:10 PM CDT | F1 | Renville, MN | 1.5 | 100 | $500,000 | ||
| June 24 | 8:15 PM CDT | F0 | Kandiyohi, MN | 0.5 | 50 | |||
| June 24 | 8:17 PM CDT | F0 | Kingsbury, SD | 0.1 | 50 | |||
| June 24 | 8:19 PM CDT | F0 | Kingsbury, SD | 0.1 | 50 | |||
| June 24 | 8:20 PM CDT | F0 | Turner, SD | 0.7 | 50 | |||
| June 24 | 8:20 PM CDT | F0 | Turner, SD | 1.0 | 50 | |||
| June 24 | 8:20 PM CDT | F1 | Kingsbury, SD | 0.7 | 100 | |||
| June 24 | 8:20 PM CDT | F2 | Lincoln, SD | 7.7 | 300 | $500,000 | ||
| June 24 | 8:25 PM CDT | F0 | Rock, NE | 0.1 | 10 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.